Flood, Lancaster
- When
- July 28, 4:30 AM EST to 3:15 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy rain caused flooding on the Conestoga River at Lancaster. 3 feet at 08:45 EST, then fell back below flood stage at 15:15 EST on the 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused flooding on the Conestoga River at Lancaster. The river rose above flood stage of 11 feet at 04:30 EST on the 28th, crested at 14.3 feet at 08:45 EST, then fell back below flood stage at 15:15 EST on the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:38 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 338 AM EDT WED JUL 28 2004 .AVIATION... CENTER OF UPPER LEVEL LOW WILL SLIDE ACROSS NORTHERN PART OF CWA TODAY BEFORE RIDGE BEGINS TO BUILD IN THU MORNING. THIS WILL KEEP CLOUDS IN IFR THROUGH 15Z...AND THEN IFR/MVFR CONDITIONS WILL BE IN STORE FOR MUCH OF THE AFTERNOON. WITH PLENTY OF LOW LEVEL MOISTURE STILL PRESENT ACROSS CWA...WIDESPREAD FOG HAS ALREADY FORMED AND WILL BE DENSE IN SPOTS OVERNIGHT BEFORE GRADUALLY DISSIPATING DURING THE MID MORNING HOURS. WILL BE JUST A CHANCE FOR LIGHT SHOWERS THROUGH NOON...THEN AS SOME DRIER AIR BEGINS TO WORK IN AT MID LEVELS IT WILL INCREASE INSTABILITY ENOUGH FOR AN INCREASED CHANCE FOR SCATTERED SHOWERS AND A FEW TSTORMS DURING THE AFTERNOON HOURS. CLOUDS GRADUALLY DECREASE THIS EVENING AS UPPER LOW MOVES AWAY...BUT RESIDUAL LOW LEVEL MOISTURE WILL AGAIN BRING MVFR/IFR FOG CONDITIONS FOR THU MORNING. && .SHORT TERM (TODAY THROUGH FRIDAY)... SFC ANALYSIS PLACES COLD FRONT/OCCLUDED FRONT OVER THE SUSQ VALL THIS MORNING. EARLIER HEAVY RAINS HAVE PUSHED EAST OF LOWER SUSQ VALL. HOWEVER...FLOODING CONTINUES OVER LANCASTER CO. WILL REISSUE FLOOD WARNING FOR LANCASTER CO...WHERE CREEKS CONTINUE TO RISE FROM 5+ INCHES OF RAINFALL. WHERE SKIES HAVE PARTIALLY CLEARED...DENSE FOG HAS FORMED OVER THE CENTRAL MTNS. WILL WATCH OBS AND MAY CONSIDER DENSE FOG ADV FOR A FEW HOURS THIS AM. EASTERN HALF OF FA MOST VULNERABLE FOR A SHWR/STORM TODAY AS SFC FRONT STALLS OVER EASTERN PART OF THE STATE. FURTHER WEST...LOOKS DRIER/LESS UNSTABLE...BUT A SHWR STILL POSSIBLE AS UPPER LO PASSES THRU. RIDGE OF HI PRES SHOULD BRING FAIR AND SEASONABLE CONDITIONS THURSDAY. 850 TEMPS NR 15C SUGGEST HIGHS 80-85F. WARMER MORE HUMID AIR SURGES INTO THE REGION AHEAD OF S/WV ON FRIDAY...THUS WILL INTRODUCE CHC OF CONVECTION. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... NEW MREF DATA CONTINUES TO SHOW UPPER TROUGH WEAKENING AS IT APPROACHES FROM THE MIDWEST THIS WEEKEND. DYING SFC COLD FRONT WILL LIKELY TAKE UNTIL MONDAY TO CLEAR THE REGION...THUS WILL LEAVE CHC OF SHWRS/STORMS IN GRIDS THRU THE WEEKEND. && .CTP WATCHES/WARNINGS/ADVISORIES... PA....FLOOD WARNING FOR ZONE PAZ066 UNTIL 11 AM EDT. && AVIATION...RXR SHORT TERM/LONG TERM...FITZGERALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 451 AM EDT WED JUL 28 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-290846- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 451 AM EDT WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: RUNOFF FROM EARLIER RAINFALL WILL CONTINUE TO CAUSE FLOODING ON STREAMS IN LANCASTER COUNTY THROUGH THE MORNING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: ANOTHER SLOW MOVING COLD FRONT COULD POTENTIALLY BRING HEAVY RAINFALL AND LOCALIZED FLOODING TO THE REGION THIS WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413548.